MAUDE Adverse Event Report: ALPHATEC SPINE, INC. PSX INTERBODY SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

ALPHATEC SPINE, INC. PSX INTERBODY SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 320-08102500
Medical Device Problem Code Collapse (1099)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 01/16/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported an interbody cage collapsed postoperatively.A revision surgery was performed to remove the implant.
 
Additional Manufacturer Narrative
Neither the original surgery nor revision surgery date were provided.The implant is currently being evaluated.A follow-up report with the results of the investigation will be submitted upon completion.
 
Additional Manufacturer Narrative
H6: investigation findings:4248.Investigation conclusion: 61.H10.This interbody was placed and saw post-operative collapse which resulted in a revision cage necessary.Following explanation, the implant was sent here for evaluation.Below is a list of the findings that i saw when analyzing the interbody: the running torque of the implant (expansion and collapse directions) was measured with torque meter and values between 0.50-0.80 in-oz were recorded across the length of the expansion distance.Per the p/n 320-xxxxxx00 drawing as stated on flag note 2 (shown below) a minimum of 4.5 in-oz is required of an in-specification interbody.This specification is on the qir and is 100% inspected on all incoming interbodies.The engineering team investigated damage to the interbody, specifically the expansion mechanism.The drive screw anti-collapse tines are intact and seem to be in good condition.There is graft material present, but this is expected.The drop in torsional resistance likely occurred after the interbody was placed in the non-sterile set caddy and then implantation of the device.Because the interbody appears to be structurally sound, then it is most likely that a relaxation of the drive screw tines occurred during this timeframe.The only manner in which the engineering team was able to replicate the drop of torsional resistance is the repeated motion of fully expanding and collapsing the interbody multiple times.Therefore, it seems most likely that this failure mode occurred prior to the implantation of the cage and stems from the potential repeated testing/demo of the interbody prior to use.Labeling review: "preoperative management: the condition of all implants and instruments should be checked prior to use.Damaged and/or worn implants and instruments should not be used." "possible adverse effects: possible adverse effects include: initial or delayed loosening, bending, dislocation, and/or breakage of device components.".

Brand Name
PSX INTERBODY SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
ALPHATEC SPINE, INC.
1950 camino vida roble
carlsbad CA 92008
Manufacturer (Section G)
ALPHATEC SPINE, INC
1950 camino vida roble
carlsbad CA 92008
Manufacturer Contact
wesley channell
1950 camino vida roble
carlsbad, CA 92008
9014283693
MDR Report Key16375962
Report Number2027467-2023-00009
Device Sequence Number15046762
Product Code MAX
UDI-Device Identifier00190376396781
UDI-Public(01)00190376396781(10)SM147911
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K211873
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number320-08102500
Device Catalogue Number320-08102500
Device Lot NumberSM147911
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/27/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/16/2023
Supplement Date Received by Manufacturer01/16/2023
Initial Report FDA Received Date02/14/2023
Supplement Report FDA Received Date06/23/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown